Connecticut, 2010

Hail and Damaging Winds in Connecticut, May 26, 2010

May 26, 2010 · NWS BOX · 13 events in 2 counties and zones

A backdoor cold front combined with a sea breeze front, warm temperatures, and plenty of instability to produce showers and thunderstorms across much of southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A backdoor cold front combined with a sea breeze front, warm temperatures, and plenty of instability to produce showers and thunderstorms across much of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 26, 8:57 PM EST, 37 minutes earlier.

Area forecast discussion, May 26, 8:57 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
957 PM EDT WED MAY 26 2010

.SYNOPSIS...
RECORD HEAT OCCURRED TODAY WITH THE WARMEST TEMPERATURES IN SOME
LOCATIONS SO EARLY IN THE SEASON AND SINCE 2006. A BACKDOOR COLD
FRONT ARRIVING TONIGHT WILL BRING RELIEF TO THE REGION TOMORROW AND
FRIDAY. MAINLY DRY WEATHER FOLLOWS FRIDAY INTO THE WEEKEND AS QUEBEC
HIGH PRESSURE RELOCATES TO THE SOUTH OF NEW ENGLAND WITH A RAPID WARM
UP OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
950 PM: YOU SAW LATEST SWOMCD. BUSY HERE THRU 05Z OR SO. WILL ISSUE
LSRS AS TIME AVAILS. PRODUCTS BASICALLY UP TO DATE AT 930 PM...AT
LEAST FOR THE MOMENT. NE WINDS GUSTING 32 KTS WITH THE REAL DEAL
BACKDOOR. MAY ISSUE SCA FOR NE MASS WATERS SHORTLY.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THURSDAY...
A MUCH COOLER DAY IS IN STORE FOR SOUTHERN NEW ENGLAND BEHIND THE
BACKDOOR COLD FRONT.  HIGHS SHOULD RANGE FROM THE UPPER 60S TO THE
LOWER 70S ALONG THE IMMEDIATE COAST...TO THE UPPER 70S AND LOWER 80S
ACROSS INTERIOR SOUTHERN NEW ENGLAND.

LOW CLOUDS AND FOG PATCHES ARE EXPECTED EARLY IN THE MORNING BEHIND
THE BACKDOOR COLD FRONT.  HOWEVER...EXPECT THE STRONG SUN ANGLE TO
BURN THE LOW CLOUDS/FOG OFF ALLOWING FOR A PARTLY SUNNY DAY...
ESPECIALLY AS LOWER SFC DEWPOINT AIR ARRIVES FROM THE EAST.

AS FOR PRECIPITATION CHANCES WILL KEEP THINGS DRY ON THE COASTAL
PLAIN.  A MARINE LAYER WILL BE IN PLACE ACROSS OUR EASTERN ZONES AND
THE FOCUS FOR ANY CONVECTION WILL BE ACROSS OUR WESTERN
ZONES...WHERE WE CARRY 30 TO 40 POPS WITH THE HIGHEST IN OUR FAR
WESTERN ZONES. THERE ALSO IS SOME INSTABILITY SO A FEW THUNDERSTORMS
WILL BE POSSIBLE. HOWEVER...THE BULK OF THE INSTABILITY AND BETTER
SEVERE WEATHER POTENTIAL IS WEST OF OUR FCST AREA. HAVE CONTD THE
SLIGHT THREAT OF SVR WEST IN THE HWO BUT NO GUSTY THUNDER IN THE
WORDS AS BETTER INSTABILITY AND POTENTIAL APPEARS TO CAPPED OVER OUR
AREA LATE THIS WED AFTN.

THU NIGHT...VARIABLE CLOUDS BUT NOT A LOT THAT I COULD SEE FOR WX.
BLENDED 12Z NCEP GUIDANCE AND USED 09Z SREF.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH SATURDAY...AFTER THAT
THE 00Z ECMWF BECOMES AN OUTLIER WITH A STRONG MID LEVEL LOW
DROPPING FURTHER SOUTH INTO QUEBEC SATURDAY THAN THE GFS OR THE GGEM.
WILL OPT FOR A BLEND OF THE NAM AND GFS THROUGH SATURDAY AND THEN
LEAN MORE TOWARDS THE 12Z GFS.

FRIDAY...HIGH PRESSURE DROPS SOUTH THROUGH SOUTHERN NEW ENGLAND.
DRY BUT COOLER WEATHER EXPECTED WITH PARTLY CLOUDY SKIES.

SATURDAY AND SUNDAY...FAIRLY GOOD MODEL AGREEMENT ON DRY NORTHWEST
FLOW INTO NEW ENGLAND.  THE 12Z GFS IS A BIT MORE PROGRESSIVE...
MOVING A MID LEVEL RIDGE ACROSS THE AREA SUNDAY.  EXPECTING MAINLY
DRY...WARMING WEATHER WITH MID LEVEL RIDGING AND HIGH PRESSURE.

MONDAY THROUGH WEDNESDAY...THE DIFFERENCES IN THE GFS/ECMWF BECOME
MORE PRONOUNCED WITH THE ECMWF MOVING A MID LEVEL RIDGE ACROSS
SOUTHERN NEW ENGLAND MONDAY FOLLOWED BY A MID LEVEL TROF WEDNESDAY
AND THE GFS BRINGING A STRONG COLD FRONT ACROSS THE AREA TUESDAY
FOLLOWED BY HIGH PRESSURE.  LOW CONFIDENCE FORECAST FOR THIS
PERIOD.  HOWEVER...THE BEST SHOT AT CONVECTION LOOKS TO BE MONDAY OR
TUESDAY.  THE GFS LEANS A BIT MORE TOWARDS MONDAY...AHEAD OF THE
COLD FRONT WITH A MORE UNSTABLE ATMOSPHERE.  THE ECMWF IS LOOKING
MORE TOWARDS TUESDAY WITH SOME SORT OF SURFACE TROUGH OR WEAK
FRONTAL BOUNDARY.  WILL MENTION CHANCE POPS WITH SLIGHT CHANCE OF
THUNDER FOR BOTH DAYS AT THIS POINT.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
TONIGHT...HIGH CONFIDENCE THAT IFR OR LIFR CEILINGS WITH IFR VISIBILITIES
IN STRATUS/FOG SHOULD MOVE ONTO THE COASTAL PLAIN AROUND 02Z FROM THE
GULF OF MAINE...PROGRESSING STEADILY WEST OVERNIGHT BUT NOT REACHING
THE CT RVR VALLEY TIL BTWN 09Z-12Z.

SCT STRONG TSTMS OVERNIGHT MOVING S WITH WITH NNE GUST OUTFLOW
30-45KTS.

KBOS...HIGH CONFIDENCE BECOMES IFR CIGS AROUND 02Z. CHC OF A SHOWER
OR TSTM. E-NELY SFC FLOW.

THURSDAY...MODERATE CONFIDENCE IFR OR LIFR TO START WITH IMPROVING
CONDITIONS LATE MORNING AND AFTN...TO MAINLY VFR CONDITIONS BY MID
AFTN. A FEW SHOWERS AND THUNDERSTORMS MAY BE IN THE VICINITY OF THE
BDL/BAF TERMINALS DURING THE AFTERNOON.

THURSDAY NIGHT...VFR TO START. PATCHY IFR CONDS MAY DEVELOP LATE.
FORECAST CONFIDENCE - MODERATE.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY THROUGH SUNDAY...HIGH CONFIDENCE VFR.  MEDIUM CONFIDENCE SCT
DIURNAL CUMULUS CLOUDS AROUND 5KFT EACH AFTERNOON.

&&

.MARINE...
TONIGHT... NE WINDS GUSTING 32 KTS WITH THE REAL DEAL BACKDOOR NH
COAST. MAY ISSUE SCA FOR NE MASS WATERS SHORTLY.

SOUTHERLY SWELL WILL CONTINUE TO RESULT IN 4 TO 6 FOOT SWELL ACROSS
OUR SOUTHERN WATERS AND CONTINUED SCA HEADLINES.

THURSDAY...NORTHEAST WINDS OF 5 TO 15 KNOTS BEHIND THE BACKDOOR COLD
FRONT.  SOUTHERLY SWELL WILL CONTINUE TO KEEP SEAS ABOVE SCA
THRESHOLDS ACROSS OUR SOUTHERN OUTER-WATERS.

THU NIGHT...SUBSIDING SWELL AND HEADLINES MAY SHRINK.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY AND SATURDAY...GENERALLY SEAS REMAIN BELOW 5 FEET.  COULD SEE
A PERIOD OF WEST-SOUTHWEST NEAR SHORE WINDS OF 20-25 KT SAT.

SUNDAY...SEAS ON THE OUTER WATERS CLIMB TO AROUND 5 FEET.  A PERIOD
OF SOUTHWEST NEAR SHORE WINDS NEAR 25 KTS IS POSSIBLE.

&&

.CLIMATE...
MAY HEADING FOR TOP 10 WARMEST IN PORTIONS OF SNE!

CLIMATOLOGICAL SPRING MARCH 1 THROUGH MAY 31ST VERY VERY WARM!

BOS...WARMEST START TO CLIMO SPRING THROUGH MAY 22...51.6F IN 2010
PVD...2ND WARMEST START TO CLIMO SPRING THROUGH MAY 22...52.4F IN 2010
BDL...WARMEST START TO CLIMO SPRING THROUGH MAY 22...52.6F IN 2010
ORH...2ND WARMEST START TO CLIMO SPRING THROUGH MAY 22...49.1F IN 2010

BOS...WARMEST CLIMO SPRING...52.9F 1977
PVD...WARMEST CLIMO SPRING...53.2F 1945...CORRECTED
BDL...WARMEST CLIMO SPRING...53.2F 1991
ORH...WARMEST CLIMO SPRING...50.5F 1921

RER MAX'S TODAY  - WED MAY 26

BOS 97-1880 94 WARMEST SINCE AUG 18 2009 WHEN 95. NOT THE WARMEST MAY
TEMP.

PVD 91-1965 NEW RECORD TODAY 96 WARMEST SINCE AUG 19 2008 WHEN 96
ALSO WARMEST MAY TEMPERATURE BUT NOT THE WARMEST SO EARLY IN THE
SEASON WHEN 98 APRIL 19 1976.

BDL 94-1965 NEW RECORD 99 WARMEST SINCE AUGUST 2 2006 WHEN 100.
EQUALS WARMEST MAY TEMP EVER...99 MAY 20 1996. JUST MISSED BEING
WARMEST SO EARLY IN THE SEASON.

ORH 90-1932 NEW RECORD 94 WARMEST SINCE JUNE 10 2008 WHEN 94.
THIS 94 IS THE WARMEST EVER IN MAY AND WARMEST SO EARLY IN THE
SEASON.

935 AM UPDATE: PRELIMINARY CALCULATIONS BASED ON CCFBOS FCST FROM 4AM
THIS MORNING OF MAY 26TH THRU THE 31ST PROJECTS A TOP 10 WARMEST MAY
OCCURRENCE AT ALL 100 PLUS YEARS CLIMATE SITES.

THE FOLLOWING IS NOT A LOCK IN PLACEMENT BUT UNLESS OUR CONSERVATIVE
PROJECTIONS ARE LARGELY IN ERROR OR THE PATTERN CHANGES DRAMATICALLY
COOLER FOR THIS THIS WEEKEND...I THINK WE ARE ON OUR WAY TO SOMETHING
VERY CLOSE TO THAT LISTED BELOW.

BOSTON.............5TH WARMEST AT 62.6
PROVIDENCE.........3RD WARMEST AT 62.5
HARTFORD VIA BDL...8TH WARMEST AT 63.2
WORCESTER..........10TH WARMEST AT 60.5

THIS BASICALLY IS A 3 TO 4.5 DEG WARMER THAN NORMAL MONTH CONTINUING
AN EXCEEDINGLY WARM SPRING...ONE THAT I HOPE MANY HERE IN SNE WILL BE
REMEMBER AS PREMATURE /LILACS 2 WEEKS AHEAD OF SCHEDULE/ AND WONDERFUL
COMPARED TO THE MORE TYPICAL COOL AND OCCASIONALLY DISMAL TIMES WE
EXPERIENCE WITH THE CHILLY MARITIME ONSHORE FLOW.

&&

.EQUIPMENT...
TBOS CONTINUES OTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM EDT
     THURSDAY FOR ANZ235-237-254>256.

&&

SYNOPSIS...DRAG/RLG
NEAR TERM...DRAG/FRANK 956
SHORT TERM...DRAG/FRANK
LONG TERM...RLG
AVIATION...DRAG/FRANK/RLG 956
MARINE...DRAG/FRANK/RLG 956
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, May 26, 9:34 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1034 PM EDT WED MAY 26 2010

NHZ011-012-015-271200-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1034 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>005-008>014-016-017-020-026-RIZ001>008-271200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1034 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A VERY LOW RISK OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
IN WESTERN MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-007-015-018-019-021>024-271200-
WESTERN ESSEX MA-EASTERN ESSEX MA-SUFFOLK MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-
1034 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WITH GUSTY NORTH WINDS TO 50 MPH AND HAIL ARE
POSSIBLE BETWEEN NOW AND MIDNIGHT...PRIMARILY EASTERN MASSACHUSETTS
INTO NORTHERN RHODE ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A VERY LOW RISK OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
IN WESTERN MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>234-250-251-254>256-271200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1034 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

A THUNDERSTORM WITH GUSTY NORTHEAST WINDS TO 35 KNOTS IS POSSIBLE
BETWEEN NOW AND MIDNIGHT...MAINLY IN THE EASTERN MASSACHUSETTS
COASTAL WATERS FROM CAPE COD TO BOSTON AND ALSO NARRAGANSETT BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ235>237-271200-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
1034 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 26, 8:14 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
914 PM EDT WED MAY 26 2010

NHZ012-015-270200-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
914 PM EDT WED MAY 26 2010

AT 911 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES NORTHEAST OF GOFFSTOWN...OR ABOUT 8 MILES
NORTHWEST OF MANCHESTER...MOVING SOUTH AT 45 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...NEW BOSTON...MANCHESTER...
  BEDFORD...LYNDEBOROUGH...MONT VERNON...AMHERST...WILTON...
  MERRIMACK...TEMPLE...MILFORD...LITCHFIELD...GREENVILLE...NEW
  IPSWICH...MASON AND HUDSON.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4306 7163 4307 7151 4306 7150 4300 7139
      4294 7137 4293 7144 4283 7141 4283 7139
      4280 7135 4276 7134 4272 7192 4313 7179
      4314 7166

MLE
Special weather statement, May 26, 8:29 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
929 PM EDT WED MAY 26 2010

MAZ017-018-020-021-270215-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN
PLYMOUTH MA-
929 PM EDT WED MAY 26 2010

AT 923 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 3 MILES EAST OF MIDDLEBOROUGH...OR ABOUT 11 MILES
WEST OF PLYMOUTH...MOVING SOUTH AT 40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ROCHESTER...MARION...ACUSHNET...
  MATTAPOISETT AND NEW BEDFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4159 7088 4163 7091 4162 7091 4161 7091
      4162 7104 4194 7098 4195 7076 4167 7074
      4163 7077 4164 7080 4163 7079 4162 7081
      4162 7085 4160 7082 4159 7083

MLE
Local storm report, May 26, 8:44 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
944 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             HANOVER                 42.12N 70.82W
05/26/2010  E0.75 INCH       PLYMOUTH           MA   AMATEUR RADIO

&&

WDRAG
Special weather statement, May 26, 8:48 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
948 PM EDT WED MAY 26 2010

NHZ011-270230-
CHESHIRE NH-
948 PM EDT WED MAY 26 2010

AT 944 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 10 MILES NORTHEAST OF MARLOW...OR ABOUT 15 MILES
WEST OF HENNIKER...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MARLOW...STODDARD...GILSUM...
  SULLIVAN...NELSON...HARRISVILLE...KEENE...ROXBURY...DUBLIN...
  MARLBOROUGH...TROY...SWANZEY...RINDGE...RICHMOND...JAFFREY AND
  FITZWILLIAM.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4317 7216 4314 7217 4313 7205 4313 7203
      4295 7206 4294 7200 4290 7199 4274 7199
      4275 7238 4317 7230 4318 7217

MLE
Special weather statement, May 26, 8:53 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
953 PM EDT WED MAY 26 2010

MAZ004-005-012-026-270245-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-SOUTHERN WORCESTER MA-
953 PM EDT WED MAY 26 2010

AT 949 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ASHBY
TO 3 MILES NORTHWEST OF DRACUT...OR ALONG A LINE EXTENDING FROM 14
MILES EAST OF JAFFREY TO 4 MILES NORTHWEST OF LOWELL...MOVING SOUTH
AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...DUNSTABLE...PEPPERELL...
  CHELMSFORD...TOWNSEND...ASHBY...WESTFORD...GROTON...CARLISLE...
  LITTLETON...AYER...LUNENBURG...FITCHBURG...SHIRLEY...BOXBOROUGH...
  CONCORD...ACTON...HARVARD...WESTMINSTER...LEOMINSTER...MAYNARD...
  STOW...BOLTON...LANCASTER...WAYLAND...SUDBURY...PRINCETON...
  HUDSON...CLINTON...STERLING...BERLIN...MARLBOROUGH...FRAMINGHAM...
  SOUTHBOROUGH...WEST BOYLSTON...BOYLSTON...RUTLAND...HOLDEN...
  NORTHBOROUGH...ASHLAND...SHREWSBURY...PAXTON AND WESTBOROUGH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4269 7128 4221 7139 4231 7198 4270 7188

MLE
Special weather statement, May 26, 9:12 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1012 PM EDT WED MAY 26 2010

CTZ002-MAZ009-011-270300-
EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA-
1012 PM EDT WED MAY 26 2010

AT 1011 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER SOUTHWICK...OR ABOUT 11 MILES NORTHWEST OF
WINDSOR LOCKS...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SUFFIELD...GRANBY...EAST
  GRANBY...WINDSOR LOCKS...SIMSBURY...WINDSOR...CANTON...
  BLOOMFIELD...AVON...SOUTH WINDSOR...WEST HARTFORD...HARTFORD...EAST
  HARTFORD...FARMINGTON...WETHERSFIELD...GLASTONBURY...NEWINGTON...
  NEW BRITAIN...ROCKY HILL AND BERLIN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4211 7293 4213 7269 4164 7256 4162 7270
      4160 7272 4159 7275 4158 7276 4158 7279
      4155 7282 4157 7284 4155 7285 4155 7287
      4193 7291 4197 7289 4197 7292

EKSTER

The radar

The Brookhaven radar (KOKX), 113 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
May 26, 9:34 PM EST
Where
Hartford County, 0.51 mi W of Simsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.880, -72.810

A tree on Route 315 was downed by thunderstorm winds.

Hail, Hartford

When
May 26, 9:39 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Hail, Hartford

When
May 26, 9:42 PM EST
Where
Hartford County, Wethersfield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.700, -72.670

Quarter to golfball size hail fell on Ridge Road.

Thunderstorm Wind, Hartford

When
May 26, 9:44 PM EST
Where
Hartford County, Wethersfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.700, -72.670

A tree on Wright Road was downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 26, 9:44 PM EST
Where
Hartford County, Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.720, -72.830

A tree on River Road was downed by thunderstorm winds.

Hail, Hartford

When
May 26, 9:58 PM EST to 10:06 PM EST
Where
Hartford County, Berlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -72.750

Thunderstorm Wind, Hartford

When
May 26, 11:14 PM EST to 11:20 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Several large trees were downed by thunderstorm winds, including one on Birch Street and one on exit 46 on Interstate 91 Southbound. Wires were also downed.

Thunderstorm Wind, Hartford

When
May 26, 11:14 PM EST
Where
Hartford County, Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.980, -72.650

A large tree on Mountain Road was downed by thunderstorm winds.

Thunderstorm Wind, Tolland

When
May 26, 11:16 PM EST
Where
Tolland County, Somers
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.980, -72.450

Trees and wires on Main Street were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 26, 11:25 PM EST to 11:29 PM EST
Where
Hartford County, South Windsor to East Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.820, -72.620

Several large trees were downed by thunderstorm winds, including ones on Scantic Road in East Windsor and along Felt Road in South Windsor.

Thunderstorm Wind, Hartford

When
May 26, 11:29 PM EST
Where
Hartford County, 0.69 mi N of East Hartford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.760, -72.620

A tree on Silver Lane was downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 26, 11:40 PM EST to 11:45 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.680, -72.790

Trees and limbs on Brooklawn Street and Pierremount Avenue were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 26, 11:44 PM EST
Where
Hartford County, 2.06 mi E of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.770, -72.680

A tree on Capen Street was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237223, 237224, 237226, 237227, 237229, 237231, 237233, 237236, 237238, 237240, 237247, 237250, 237252.